August  2013, 33(8): 3497-3516. doi: 10.3934/dcds.2013.33.3497

Uniformity in the Wiener-Wintner theorem for nilsequences

1. 

KdV Institute for Mathematics, University of Amsterdam, P.O. Box 94248, 1090 GE Amsterdam

2. 

Korteweg-de Vries Institute for Mathematics, University of Amsterdam, P.O. Box 94248, 1090 GE Amsterdam, Netherlands

Received  May 2012 Revised  October 2012 Published  January 2013

We prove a uniform extension of the Wiener-Wintner theorem for nilsequences due to Host and Kra and a nilsequence extension of the topological Wiener-Wintner theorem due to Assani. Our argument is based on (vertical) Fourier analysis and a Sobolev embedding theorem.
Citation: Tanja Eisner, Pavel Zorin-Kranich. Uniformity in the Wiener-Wintner theorem for nilsequences. Discrete & Continuous Dynamical Systems, 2013, 33 (8) : 3497-3516. doi: 10.3934/dcds.2013.33.3497
References:
[1]

Robert A. Adams and John J. F. Fournier, "Sobolev Spaces," Second edition, Pure and Applied Mathematics (Amsterdam), 140, Elsevier/Academic Press, Amsterdam, 2003.  Google Scholar

[2]

Idris Assani and Kimberly Presser, Pointwise characteristic factors for the multiterm return times theorem, Ergodic Theory Dynam. Systems, 32 (2012), 341-360.  Google Scholar

[3]

Idris Assani, "Wiener Wintner Ergodic Theorems," World Scientific Publishing Co., Inc., River Edge, NJ, 2003.  Google Scholar

[4]

Idris Assani, Pointwise convergence of ergodic averages along cubes, J. Anal. Math., 110 (2010), 241-269. doi: 10.1007/s11854-010-0006-3.  Google Scholar

[5]

Vitaly Bergelson and Alexander Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230. doi: 10.1007/s11511-007-0015-y.  Google Scholar

[6]

J. Bourgain, Double recurrence and almost sure convergence, J. Reine Angew. Math., 404 (1990), 140-161. doi: 10.1515/crll.1990.404.140.  Google Scholar

[7]

S. Butkevich, "Convergence of Averages in Ergodic Theory," Ph.D. thesis, Ohio State University, 2000.  Google Scholar

[8]

Qing Chu, Nikos Frantzikinakis and Bernard Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc., 102 (2011), 801-842. doi: 10.1112/plms/pdq037.  Google Scholar

[9]

Qing Chu, Convergence of weighted polynomial multiple ergodic averages, Proc. Amer. Math. Soc., 137 (2009), 1363-1369. doi: 10.1090/S0002-9939-08-09614-7.  Google Scholar

[10]

Andrés del Junco and Joseph Rosenblatt, Counterexamples in ergodic theory and number theory, Math. Ann., 245 (1979), 185-197. doi: 10.1007/BF01673506.  Google Scholar

[11]

Tanja Eisner and Terence Tao, Large values of the Gowers-Host-Kra seminorms, J. Anal. Math., 117 (2012), 133-186. doi: 10.1007/s11854-012-0018-2.  Google Scholar

[12]

Nikos Frantzikinakis, Uniformity in the polynomial Wiener-Wintner theorem, Ergodic Theory Dynam. Systems, 26 (2006), 1061-1071. doi: 10.1017/S0143385706000204.  Google Scholar

[13]

H. Furstenberg, "Recurrence in Ergodic Theory and Combinatorial Number Theory," M. B. Porter Lectures, Princeton University Press, Princeton, N.J., 1981.  Google Scholar

[14]

Benjamin Green and Terence Tao, Linear equations in primes, Ann. of Math., 171 (2010), 1753-1850. doi: 10.4007/annals.2010.171.1753.  Google Scholar

[15]

Ben Green and Terence Tao, The quantitative behaviour of polynomial orbits on nilmanifolds, Ann. of Math., 175 (2012), 465-540. doi: 10.4007/annals.2012.175.2.2.  Google Scholar

[16]

Ben Green, Terence Tao and Tamar Ziegler, An inverse theorem for the Gowers $U^{s+1}[N]$-norm, Ann. of Math., 176 (2012), 1231-1372. doi: 10.4007/annals.2012.176.2.11.  Google Scholar

[17]

Bernard Host and Bryna Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math., 161 (2005), 397-488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[18]

Bernard Host and Bryna Kra, Analysis of two step nilsequences, Ann. Inst. Fourier (Grenoble), 58 (2008), 1407-1453.  Google Scholar

[19]

Bernard Host and Bryna Kra, Uniformity seminorms on $l^\infty$ and applications, J. Anal. Math., 108 (2009), 219-276. doi: 10.1007/s11854-009-0024-1.  Google Scholar

[20]

Bernard Host, Bryna Kra and Alejandro Maass, Nilsequences and a structure theorem for topological dynamical systems, Adv. Math., 224 (2010), 103-129. doi: 10.1016/j.aim.2009.11.009.  Google Scholar

[21]

Bernard Host, Bryna Kra and Alejandro Maass, Complexity of nilsystems and systems lacking nilfactors, preprint, (2012), arXiv:1203.3778. Google Scholar

[22]

Jean-Pierre Kahane, "Some Random Series of Functions," Second edition, Cambridge Studies in Advanced Mathematics, 5, Cambridge University Press, Cambridge, 1985.  Google Scholar

[23]

A. Leibman, Polynomial mappings of groups, Israel J. Math., 129 (2002), 29-60. See http://www.math.osu.edu/ leibman.1/preprints/PolMapG-err.pdf for erratum. doi: 10.1007/BF02773152.  Google Scholar

[24]

A. Leibman, Convergence of multiple ergodic averages along polynomials of several variables, Israel J. Math., 146 (2005), 303-315. doi: 10.1007/BF02773538.  Google Scholar

[25]

A. Leibman, Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold, Ergodic Theory Dynam. Systems, 25 (2005), 201-213. doi: 10.1017/S0143385704000215.  Google Scholar

[26]

Daniel Lenz, Continuity of eigenfunctions of uniquely ergodic dynamical systems and intensity of Bragg peaks, Comm. Math. Phys., 287 (2009), 225-258. doi: 10.1007/s00220-008-0594-2.  Google Scholar

[27]

E. Lesigne, Un théorème de disjonction de systèmes dynamiques et une généralisation du théorème ergodique de Wiener-Wintner, Ergodic Theory Dynam. Systems, 10 (1990), 513-521. doi: 10.1017/S014338570000571X.  Google Scholar

[28]

E. Lesigne, Spectre quasi-discret et théorème ergodique de Wiener-Wintner pour les polynômes, Ergodic Theory Dynam. Systems, 13 (1993), 767-784.  Google Scholar

[29]

Elon Lindenstrauss, Pointwise theorems for amenable groups, Invent. Math., 146 (2001), 259-295. doi: 10.1007/s002220100162.  Google Scholar

[30]

A. I. Mal'cev, On a class of homogeneous spaces, Izvestiya Akad. Nauk. SSSR. Ser. Mat., 13 (1949), 9-32.  Google Scholar

[31]

E. Arthur Robinson, Jr., On uniform convergence in the Wiener-Wintner theorem, J. London Math. Soc., 49 (1994), 493-501. doi: 10.1112/jlms/49.3.493.  Google Scholar

[32]

Joseph M. Rosenblatt and Máté Wierdl, A new maximal inequality and its applications, Ergodic Theory Dynam. Systems, 12 (1992), 509-558. doi: 10.1017/S0143385700006921.  Google Scholar

[33]

Terence Tao, "Higher Order Fourier Analysis," Graduate Studies in Mathematics, 142, American Mathematical Society, Providence, RI, 2012.  Google Scholar

[34]

Peter Walters, "An Introduction to Ergodic Theory," Graduate Texts in Mathematics, 79, Springer-Verlag, New York-Berlin, 1982.  Google Scholar

[35]

Norbert Wiener and Aurel Wintner, Harmonic analysis and ergodic theory, Amer. J. Math., 63 (1941), 415-426.  Google Scholar

[36]

Pavel Zorin-Kranich, A nilpotent IP polynomial multiple recurrence theorem, preprint, 2012, arXiv:1206.0287. Google Scholar

show all references

References:
[1]

Robert A. Adams and John J. F. Fournier, "Sobolev Spaces," Second edition, Pure and Applied Mathematics (Amsterdam), 140, Elsevier/Academic Press, Amsterdam, 2003.  Google Scholar

[2]

Idris Assani and Kimberly Presser, Pointwise characteristic factors for the multiterm return times theorem, Ergodic Theory Dynam. Systems, 32 (2012), 341-360.  Google Scholar

[3]

Idris Assani, "Wiener Wintner Ergodic Theorems," World Scientific Publishing Co., Inc., River Edge, NJ, 2003.  Google Scholar

[4]

Idris Assani, Pointwise convergence of ergodic averages along cubes, J. Anal. Math., 110 (2010), 241-269. doi: 10.1007/s11854-010-0006-3.  Google Scholar

[5]

Vitaly Bergelson and Alexander Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230. doi: 10.1007/s11511-007-0015-y.  Google Scholar

[6]

J. Bourgain, Double recurrence and almost sure convergence, J. Reine Angew. Math., 404 (1990), 140-161. doi: 10.1515/crll.1990.404.140.  Google Scholar

[7]

S. Butkevich, "Convergence of Averages in Ergodic Theory," Ph.D. thesis, Ohio State University, 2000.  Google Scholar

[8]

Qing Chu, Nikos Frantzikinakis and Bernard Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc., 102 (2011), 801-842. doi: 10.1112/plms/pdq037.  Google Scholar

[9]

Qing Chu, Convergence of weighted polynomial multiple ergodic averages, Proc. Amer. Math. Soc., 137 (2009), 1363-1369. doi: 10.1090/S0002-9939-08-09614-7.  Google Scholar

[10]

Andrés del Junco and Joseph Rosenblatt, Counterexamples in ergodic theory and number theory, Math. Ann., 245 (1979), 185-197. doi: 10.1007/BF01673506.  Google Scholar

[11]

Tanja Eisner and Terence Tao, Large values of the Gowers-Host-Kra seminorms, J. Anal. Math., 117 (2012), 133-186. doi: 10.1007/s11854-012-0018-2.  Google Scholar

[12]

Nikos Frantzikinakis, Uniformity in the polynomial Wiener-Wintner theorem, Ergodic Theory Dynam. Systems, 26 (2006), 1061-1071. doi: 10.1017/S0143385706000204.  Google Scholar

[13]

H. Furstenberg, "Recurrence in Ergodic Theory and Combinatorial Number Theory," M. B. Porter Lectures, Princeton University Press, Princeton, N.J., 1981.  Google Scholar

[14]

Benjamin Green and Terence Tao, Linear equations in primes, Ann. of Math., 171 (2010), 1753-1850. doi: 10.4007/annals.2010.171.1753.  Google Scholar

[15]

Ben Green and Terence Tao, The quantitative behaviour of polynomial orbits on nilmanifolds, Ann. of Math., 175 (2012), 465-540. doi: 10.4007/annals.2012.175.2.2.  Google Scholar

[16]

Ben Green, Terence Tao and Tamar Ziegler, An inverse theorem for the Gowers $U^{s+1}[N]$-norm, Ann. of Math., 176 (2012), 1231-1372. doi: 10.4007/annals.2012.176.2.11.  Google Scholar

[17]

Bernard Host and Bryna Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math., 161 (2005), 397-488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[18]

Bernard Host and Bryna Kra, Analysis of two step nilsequences, Ann. Inst. Fourier (Grenoble), 58 (2008), 1407-1453.  Google Scholar

[19]

Bernard Host and Bryna Kra, Uniformity seminorms on $l^\infty$ and applications, J. Anal. Math., 108 (2009), 219-276. doi: 10.1007/s11854-009-0024-1.  Google Scholar

[20]

Bernard Host, Bryna Kra and Alejandro Maass, Nilsequences and a structure theorem for topological dynamical systems, Adv. Math., 224 (2010), 103-129. doi: 10.1016/j.aim.2009.11.009.  Google Scholar

[21]

Bernard Host, Bryna Kra and Alejandro Maass, Complexity of nilsystems and systems lacking nilfactors, preprint, (2012), arXiv:1203.3778. Google Scholar

[22]

Jean-Pierre Kahane, "Some Random Series of Functions," Second edition, Cambridge Studies in Advanced Mathematics, 5, Cambridge University Press, Cambridge, 1985.  Google Scholar

[23]

A. Leibman, Polynomial mappings of groups, Israel J. Math., 129 (2002), 29-60. See http://www.math.osu.edu/ leibman.1/preprints/PolMapG-err.pdf for erratum. doi: 10.1007/BF02773152.  Google Scholar

[24]

A. Leibman, Convergence of multiple ergodic averages along polynomials of several variables, Israel J. Math., 146 (2005), 303-315. doi: 10.1007/BF02773538.  Google Scholar

[25]

A. Leibman, Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold, Ergodic Theory Dynam. Systems, 25 (2005), 201-213. doi: 10.1017/S0143385704000215.  Google Scholar

[26]

Daniel Lenz, Continuity of eigenfunctions of uniquely ergodic dynamical systems and intensity of Bragg peaks, Comm. Math. Phys., 287 (2009), 225-258. doi: 10.1007/s00220-008-0594-2.  Google Scholar

[27]

E. Lesigne, Un théorème de disjonction de systèmes dynamiques et une généralisation du théorème ergodique de Wiener-Wintner, Ergodic Theory Dynam. Systems, 10 (1990), 513-521. doi: 10.1017/S014338570000571X.  Google Scholar

[28]

E. Lesigne, Spectre quasi-discret et théorème ergodique de Wiener-Wintner pour les polynômes, Ergodic Theory Dynam. Systems, 13 (1993), 767-784.  Google Scholar

[29]

Elon Lindenstrauss, Pointwise theorems for amenable groups, Invent. Math., 146 (2001), 259-295. doi: 10.1007/s002220100162.  Google Scholar

[30]

A. I. Mal'cev, On a class of homogeneous spaces, Izvestiya Akad. Nauk. SSSR. Ser. Mat., 13 (1949), 9-32.  Google Scholar

[31]

E. Arthur Robinson, Jr., On uniform convergence in the Wiener-Wintner theorem, J. London Math. Soc., 49 (1994), 493-501. doi: 10.1112/jlms/49.3.493.  Google Scholar

[32]

Joseph M. Rosenblatt and Máté Wierdl, A new maximal inequality and its applications, Ergodic Theory Dynam. Systems, 12 (1992), 509-558. doi: 10.1017/S0143385700006921.  Google Scholar

[33]

Terence Tao, "Higher Order Fourier Analysis," Graduate Studies in Mathematics, 142, American Mathematical Society, Providence, RI, 2012.  Google Scholar

[34]

Peter Walters, "An Introduction to Ergodic Theory," Graduate Texts in Mathematics, 79, Springer-Verlag, New York-Berlin, 1982.  Google Scholar

[35]

Norbert Wiener and Aurel Wintner, Harmonic analysis and ergodic theory, Amer. J. Math., 63 (1941), 415-426.  Google Scholar

[36]

Pavel Zorin-Kranich, A nilpotent IP polynomial multiple recurrence theorem, preprint, 2012, arXiv:1206.0287. Google Scholar

[1]

Seung Jun Chang, Jae Gil Choi. A Cameron-Storvick theorem for the analytic Feynman integral associated with Gaussian paths on a Wiener space and applications. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2225-2238. doi: 10.3934/cpaa.2018106

[2]

Mateusz Krukowski. Arzelà-Ascoli's theorem in uniform spaces. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 283-294. doi: 10.3934/dcdsb.2018020

[3]

Karl Kunisch, Markus Müller. Uniform convergence of the POD method and applications to optimal control. Discrete & Continuous Dynamical Systems, 2015, 35 (9) : 4477-4501. doi: 10.3934/dcds.2015.35.4477

[4]

Victor Wasiolek. Uniform global existence and convergence of Euler-Maxwell systems with small parameters. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2007-2021. doi: 10.3934/cpaa.2016025

[5]

Julia Brettschneider. On uniform convergence in ergodic theorems for a class of skew product transformations. Discrete & Continuous Dynamical Systems, 2011, 29 (3) : 873-891. doi: 10.3934/dcds.2011.29.873

[6]

Pierdomenico Pepe. A nonlinear version of Halanay's inequality for the uniform convergence to the origin. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021045

[7]

Shan Jiang, Li Liang, Meiling Sun, Fang Su. Uniform high-order convergence of multiscale finite element computation on a graded recursion for singular perturbation. Electronic Research Archive, 2020, 28 (2) : 935-949. doi: 10.3934/era.2020049

[8]

Grigor Nika, Bogdan Vernescu. Rate of convergence for a multi-scale model of dilute emulsions with non-uniform surface tension. Discrete & Continuous Dynamical Systems - S, 2016, 9 (5) : 1553-1564. doi: 10.3934/dcdss.2016062

[9]

Liu Liu. Uniform spectral convergence of the stochastic Galerkin method for the linear semiconductor Boltzmann equation with random inputs and diffusive scaling. Kinetic & Related Models, 2018, 11 (5) : 1139-1156. doi: 10.3934/krm.2018044

[10]

Jacek Banasiak, Amartya Goswami. Singularly perturbed population models with reducible migration matrix 1. Sova-Kurtz theorem and the convergence to the aggregated model. Discrete & Continuous Dynamical Systems, 2015, 35 (2) : 617-635. doi: 10.3934/dcds.2015.35.617

[11]

Byung-Soo Lee. A convergence theorem of common fixed points of a countably infinite family of asymptotically quasi-$f_i$-expansive mappings in convex metric spaces. Numerical Algebra, Control & Optimization, 2013, 3 (3) : 557-565. doi: 10.3934/naco.2013.3.557

[12]

Luigi Ambrosio, Michele Miranda jr., Diego Pallara. Sets with finite perimeter in Wiener spaces, perimeter measure and boundary rectifiability. Discrete & Continuous Dynamical Systems, 2010, 28 (2) : 591-606. doi: 10.3934/dcds.2010.28.591

[13]

Arnaud Debussche, Sylvain De Moor, Julien Vovelle. Diffusion limit for the radiative transfer equation perturbed by a Wiener process. Kinetic & Related Models, 2015, 8 (3) : 467-492. doi: 10.3934/krm.2015.8.467

[14]

Wilfried Grecksch, Hannelore Lisei. Linear approximation of nonlinear Schrödinger equations driven by cylindrical Wiener processes. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3095-3114. doi: 10.3934/dcdsb.2016089

[15]

Alessia E. Kogoj, Ermanno Lanconelli, Giulio Tralli. Wiener-Landis criterion for Kolmogorov-type operators. Discrete & Continuous Dynamical Systems, 2018, 38 (5) : 2467-2485. doi: 10.3934/dcds.2018102

[16]

Davide Addona, Giorgio Menegatti, Michele Miranda jr.. $ BV $ functions on open domains: the Wiener case and a Fomin differentiable case. Communications on Pure & Applied Analysis, 2020, 19 (5) : 2679-2711. doi: 10.3934/cpaa.2020117

[17]

Jae Gil Choi, David Skoug. Algebraic structure of the $ L_2 $ analytic Fourier–Feynman transform associated with Gaussian paths on Wiener space. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3829-3842. doi: 10.3934/cpaa.2020169

[18]

Ugur G. Abdulla. Wiener's criterion at $\infty$ for the heat equation and its measure-theoretical counterpart. Electronic Research Announcements, 2008, 15: 44-51. doi: 10.3934/era.2008.15.44

[19]

Matteo Novaga, Diego Pallara, Yannick Sire. A symmetry result for degenerate elliptic equations on the Wiener space with nonlinear boundary conditions and applications. Discrete & Continuous Dynamical Systems - S, 2016, 9 (3) : 815-831. doi: 10.3934/dcdss.2016030

[20]

Martin Swaczyna, Petr Volný. Uniform motions in central fields. Journal of Geometric Mechanics, 2017, 9 (1) : 91-130. doi: 10.3934/jgm.2017004

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (127)
  • HTML views (0)
  • Cited by (12)

Other articles
by authors

[Back to Top]